Skip to content

Score calculation

Every evaluation — auto-scored or manual — is scored the same way, from points earned per question, rolled up through sections to the overall score. This page explains the exact rules, with worked examples. The building blocks (questions, choices, weights, thresholds) are configured in the scorecard designer.

Question points

For each question, two values matter:

  • Earned points — what the given answer is worth: the Points of the selected choice, or the entered value on a Numeric value question.
  • Maximum points — what the question could earn: the highest-point choice, or the configured Maximum points on a Numeric value question.

For example, a Yes/No question with Yes = 5 points and No = 0 points has a maximum of 5. Answering Yes earns 5 of 5; answering No earns 0 of 5.

Section and overall score

A section's score is the ratio of earned points to maximum points across its questions:

  • Section points = sum of each question's earned points × the question's weight.
  • Section maximum = sum of each question's maximum points × the question's weight.
  • Section score = section points / section maximum, as a percentage rounded down to a whole number.

The overall score rolls up the sections the same way, applying section weights:

  • Overall points = sum of each section's points × the section's weight.
  • Overall maximum = sum of each section's maximum × the section's weight.
  • Overall score = overall points / overall maximum, as a percentage rounded down.

The evaluation passes when the overall score is greater than or equal to the scorecard's Passing threshold; sections with their own threshold get a pass/fail indication the same way. If no threshold is set, no PASS/FAIL chip is shown.

N/A answers

A question answered N/A is treated as if it did not exist: it contributes neither earned points nor maximum points. A section marked N/A (via an "N/A section" choice, or the section-level N/A option) is excluded from the overall score entirely.

Note

N/A is not the same as 0 points. A section of ten 5-point Yes/No questions with nine Yes and one No scores 45 of 50 (90%). The same section with nine Yes and one N/A scores 45 of 45 (100%) — the N/A question's maximum is removed from the calculation.

Weights

Weights let important questions (or sections) count for more. A question's earned and maximum points are both multiplied by its weight before they enter the section totals.

Example. A section has two Yes/No questions (Yes = 5, No = 0): question 1 with weight 10, question 2 with weight 1. The section maximum is 55 (5 × 10 + 5 × 1).

Q1 (weight 10) Q2 (weight 1) Section score
Yes Yes 55 of 55 = 100%
No Yes 5 of 55 = 9%
Yes No 50 of 55 = 90%
N/A Yes 5 of 5 = 100% (question 1 excluded entirely)

Section weights work the same way when sections roll up into the overall score.

Failing choices: "Fail a section" and "Fail a report"

A choice can be configured with a failing outcome instead of points:

  • Fail a section — the question and every question after it in the same section earn zero points, while still counting toward the section maximum. Questions answered before it keep their points.
  • Fail a report — the same zeroing, but it continues through every remaining question in the evaluation, across sections. Answers given before the failing question keep their points.

Example (Fail a section). A section has three Yes/No questions (Yes = 10, No = 0). Question 2 is answered with a Fail-a-section choice:

Question Earned Maximum
1 — Yes 10 10
2 — fail-section choice 0 10
3 — (any answer) 0 10

Section score: 10 of 30 = 33%.

Example (Fail a report). A scorecard has two equally weighted sections of 20 points each. Section 1 is answered perfectly (20 of 20). The first question of section 2 is answered with a Fail-a-report choice, so all of section 2 earns zero. Overall: 20 of 40 = 50%.

Note

A "Fail a report" answer does not automatically set the evaluation's score to zero or mark it FAIL. It zeroes the remaining questions, and the resulting score is compared against the passing threshold as usual — in the example above, the evaluation would still pass if the threshold were 50 or lower. To make a single question decisive on its own, place it early in the scorecard or give it a high weight.